Texas, 2022

Wildfire in Texas, July 12 to 13, 2022

July 12 to 13, 2022 · NWS AMA · 1 event in 1 county or zone

Strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Texas Panhandle on July 12th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Texas Panhandle on July 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 12, 1:51 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 12, 1:51 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
251 PM CDT Tue Jul 12 2022

.SHORT TERM...Tonight Wednesday Night...

High pressure continues to circulate over the NM area with subtle
shortwaves embedded.  With higher humidities today convective
temperatures in the low to mid 90s, in conjunction with a shortwave
that is moving over the area, certainly could set up chances for
storms.  CAMs are a bit mixed with the overall coverage and chances,
with a few suggesting the southwest may only see a storm, to
possibly more scattered storms along the I40 Corridor along and
mostly west of Amarillo.  Storms could produce outflows that push
east and trigger new storms as the weak 500mb flow will be out of
the west, so that could help to push some storms east with those new
outflows. Heavy rain will be favored with any storms as PWAT's are
expected to be in the 1.10" to 1.30" range.  Given the weak steering
flow storms could be slow moving and cause localized flooding
issues.  Right now storms that trigger are only expected to be
strong in nature, but it's summer and there's always that chance
that something could over perform, the DCAPE values in the west don't
support very strong wind gusts, but surface based CAPE could be
upwards of 2000 J/kg,which might allow a storm to over perform,
despite it being summer.

Tuesday is expected to be a bit warmer as the high shifts over the
area, however dewpoints will still remain in the 50s to maybe 60 in
a few areas, so it will still be a bit more muggy, and that will
keep the convective temperature in reach, but given that the high
will be further east, there may be enough subsidence to keep the
precipitation chances in check, and therefore have gone with less
than 10 pops for tomorrow.  Residual boundaries from todays storms
could play a role in convection tomorrow, so there is always a
chance that thunderstorms pick back up again tomorrow.

Weber

&&

.LONG TERM...
The center of an upper level high is expected to be near south-
central Colorado on Thursday.  This high is then expected move back
to the 4-corners region by Friday night.  Then the high may expand
more eastward across southern Colorado by early next week.

Subtropical moisture will continue to get caught up in the high
across the Southern Plains and Southern Rockies.

The devil will be in the details from day to day from Thursday
through next Monday.  Our chances of rain will tend to go up as the
upper high moves farther away from the Panhandles and our chances of
rain will tend to go down as the high moves closer to our area. But,
if a surface boundary ends up in the Panhandles while the high is
closer, it still may be strong enough to help lift the atmosphere to
get some showers and thunderstorms going.  But, the more likely
scenario for getting showers and thunderstorms into our area will be
when we are under a northwest flow aloft which will tend to bring
the shower and storm activity this way from the mountains.

Highs are expected to remain above normal Thursday through Monday
with readings generally in the 95 to 105 range, give or take a
few degrees.

&&

.AVIATION...18Z TAFS...
VFR conditions will prevail at all TAF sites over the next 24
hours. Possible storms at TAF sites from 22-06z time period, but
confidence is too low to note TAFs with anything other than
Amendments as needed. Most favorable TAF site would be KAMA,
possibly KDHT, but still couldn't rule out KGUY. Winds will be
east 5-15kts, shifting southeast in the 0-6z time period. Skies
will be few to scattered high clouds, but possible BKN-OVC mid
clouds if storms come near the TAF sites.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                68  95  71  99 /  30   5   5   5
Beaver OK                  67  96  72 102 /  20   5   5   0
Boise City OK              65  94  67  98 /  30   5   5   5
Borger TX                  71  98  73 102 /  30   5   5   0
Boys Ranch TX              69  97  73 102 /  30   5   5   5
Canyon TX                  68  95  70  99 /  30   5   5   5
Clarendon TX               71  96  73 100 /  20   5   5   0
Dalhart TX                 65  95  67  99 /  30   5   5   5
Guymon OK                  67  96  70 101 /  20   0   5   0
Hereford TX                68  97  71 101 /  30  10   5   5
Lipscomb TX                68  96  72 100 /  20   5   5   0
Pampa TX                   68  95  71  99 /  20   5   5   0
Shamrock TX                70  96  72 101 /  20   5   5   0
Wellington TX              72  98  73 102 /  20   5   5   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

89/15/89
Hazardous weather outlook, Jul 12, 1:51 PM CST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
251 PM CDT Tue Jul 12 2022

OKZ001>003-TXZ001>020-317-130800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
251 PM CDT Tue Jul 12 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible through tonight across most of the
combined Panhandles. Widespread severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms are possible for portions of the
Panhandles Saturday and then again Sunday. Widespread severe
weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Oldham

When
July 12, 3:00 PM CST to July 13, 12:00 AM CST
Where
Oldham forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

The Vega Fire Rescue responded to a wildfire with possible origins to lightning which burned approximately 500 acres|. Fortunately, there were no structures/property lost or injuries.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046574.